Serotonin syndrome is a condition that occurs as a drug reaction. This type of drug reaction can be quite serious and even life threatening. When a person suffers from serotonin syndrome, a large amount of the chemical serotonin accumulates in the body. Serotonin is a chemical that the body creates normally and helps a person’s brain communicate with the rest of the cells in the nervous system. This chemical, known as a neurotransmitter, helps with the regulation of important processes in the body including a person’s breathing rate, digestion, body temperature, and blood flow.
There are numerous drugs and drug combinations that can cause a person to suffer from serotonin syndrome. Generally speaking, only people who are particularly susceptible to serotonin issues will have a reaction that causes serotonin syndrome from only one drug. It is more common for drug combinations to cause this condition.
Many types of antidepressants cause increases in serotonin levels as depression is associated with levels that are too low. Some prescription opiate pain medications also affect serotonin levels. Other drugs that can have similar effects on serotonin levels include anti-migraine medications, over-the-counter cough and cold medications, St. John’s wort, ginseng, some anti-nausea medications, and certain HIV/AIDS medications.
When a person has serotonin syndrome, the symptoms occurs quite suddenly, often within hours or even minutes. Nausea, vomiting, and diarrhea are common symptoms of this condition. Other symptoms can include disorientation, confusion, coordination loss, dilated pupils, and hallucination. Anxiety and irritability are also common occurrences with serotonin syndrome. Some of the other noticeable physical issues are muscle rigidity (stiffening) and spasms can also occur. In severe cases of serotonin syndrome, a person might also suffer from seizures, a high fever, an erratic or irregular heartbeat, and even loss of consciousness or coma.
The production and regulation of serotonin is critical in the human body for helping to regulate things like attention, body temperature, and behavior. However, there can be an over-accumulation which leads to various problems and symptoms if this is not controlled well.
Most instances of this syndrome happen when a person who is susceptible begins to take various drugs which have a combined effect of increasing the serotonin levels past the generally tolerated levels. It is possible that the introduction of just a single drug could lead to the syndrome, but it is almost always a combination which wreaks havoc within the body. For example, a person with migraines may take a medicine to help combat that as well as some type of pill for anti-depression effects, and the combined serotonin interplay may be too much for the body to handle. Also, quite a few people with depression have been known to overdose on their antidepressant, leading to the same serotonin syndrome. There are too many medications both OTC and prescription to name which can lead to SS, including SSRIs, SNRIs, Bupropion, Tricyclic antidepressants, Monoamine oxidase inhibitors (MAOIs), and anti-migraine and pain medications. An assortment of illicit drugs and herbal supplements can all put the serotonin out of wack.
The treatment of serotonin syndrome depends on the severity of the condition. If a person has mild symptoms of serotonin syndrome, they may just be instructed to stop taking the medications so that their serotonin levels can naturally reduce and return to normal. Medications can then be changed or dosages adjusted to treat the conditions they were intended for without the undesired effect of serotonin syndrome. However, severe cases of serotonin syndrome often require medical monitoring and treatment in a hospital. IV fluids are usually administered to prevent severe dehydration, ceasing use of the medications causing the reaction, and medications that block serotonin or treat muscle issues. A respirator or breathing tube as well as medications to treat the heart rate blood pressure can also be used for severe serotonin syndrome.
The best method of avoiding serotonin syndrome is to carefully discuss with a doctor regarding all of the supplements and medications that a person is taking before introducing any new pills. The physician can then best make the decision as to what to offer, and these new medications should be introduced slowly and the patient monitored carefully during the initial period to insure that the serotonin remains manageable. Serotonin antagonists are usually given to reduce levels as needed, and it is important to avoid the illicit drugs and herbal supplements which might complicate matters as well.